[Home ] [Archive]    
:: Main :: About :: Current Issue :: Archive :: Search :: Submit ::
:: Volume 32, Issue 3 And 4 (10-2020) ::
J Islam Dent Assoc Iran 2020, 32(3 And 4): 83-88 Back to browse issues page
Oral Manifestations of Patients Taking Anti-Hypertensive Medications
Zahra Elmi Rankohi1, Mohammad Shabanian2, Donya Maleki *3
1- O.M.M, Dental Sciences Research Center, Department of Oral and Maxillofacial Medicine, School of Dentistry, Gilan University of Medical Sciences, Rasht, Iran
2- DDS, Student Research Committee, Dental Research Center, Faculty of Dentistry, Guilan University of Medical Sciences, Rasht, Iran
3- Student Research Committee, Dental Research Center, Faculty of Dentistry, Guilan University of Medical Sciences, Rasht, Iran , donyamaleki93@gmail.com
Abstract:   (167 Views)
Background and Aim: High blood pressure is a common cardiovascular disease. Most cardiovascular medications have adverse oral side effects. This study aimed to determine the prevalence of oral manifestations associated with the intake of anti-hypertensive medications.
Materials and Methods: This cross-sectional analytical study examined 142 patients with a history of hypertension referred to Dr. Heshmat Hospital in Rasht who were taking one of the four drug categories of diuretics, angiotensin-converting enzyme inhibitors, angiotensin receptor blockers, or beta-blockers. The patientschr('39') demographic information, medications, and oral symptoms such as mucosal burning, xerostomia, angioedema, and lichenoid reactions were recorded. The data were analyzed by SPSS version 24 using Fisher’s ex-act test and Chi-square test (P<0.05).
Results: From 142 participants, 103 were males and 39 were females; 58.4% of the participants were 61 years or older. Concomitant use of beta-blockers and angiotensin receptor blockers (especially metoprolol and losartan) had the highest frequency among patients. Xerostomia was the most common side effect; angioedema was not reported in any patient. The prevalence of xerostomia increased with age (P=0.044) but it was not correlated with gender (P=0.119). Lichenoid reactions and burning mouth were neither age-related nor gender-related (P>0.05 for all).
Conclusion: Oral complications are inevitable in patients taking anti-hypertensive medications, and in most cases it is not possible to change or decrease the dosage of medications. Therefore, regular dental examinations and palliative treatment can play a role in improving the patientschr('39') quality of life.
Keywords: Antihypertensive Agents, Mouth, Adverse Effects
Full-Text [PDF 631 kb]   (67 Downloads)    
Type of Study: Orginal | Subject: Oral Medicine
Send email to the article author

Add your comments about this article
Your username or Email:

CAPTCHA


XML     Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Elmi Rankohi Z, Shabanian M, Maleki D. Oral Manifestations of Patients Taking Anti-Hypertensive Medications. J Islam Dent Assoc Iran. 2020; 32 (3 and 4) :83-88
URL: http://jidai.ir/article-1-2120-en.html


Volume 32, Issue 3 And 4 (10-2020) Back to browse issues page
Journal of Islamic Dental Association of Iran

AWT IMAGE

This work is licensed under a Creative Commons Attribution-NonCommercial 3.0 Unported License which allows users to read, copy, distribute and make derivative works for non-commercial purposes from the material, as long as the author of the original work is cited properly

Persian site map - English site map - Created in 0.04 seconds with 29 queries by YEKTAWEB 4280